Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Wichita, KS

May 31, 2016Lincoln County, Kansas

NWS Wichita, KS issued this special weather statement at May 31, 2016, 12:21 AM CDT for Lincoln County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2016, 12:21 AM CDT (05:21 UTC)
Expired
May 31, 2016, 1:00 AM CDT
In force
39 min
Issued by
NWS Wichita, KS

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 141 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
731 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

460 
WWUS83 KICT 310521
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1221 AM CDT TUE MAY 31 2016

KSZ032-033-048-310600-
ELLSWORTH KS-RUSSELL KS-LINCOLN KS-
1221 AM CDT TUE MAY 31 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
  EASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
  LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 100 AM CDT

* AT 1220 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
  WEST OF BARNARD TO 11 MILES SOUTHWEST OF DORRANCE...AND MOVING EAST
  AT 40 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  ELLSWORTH...WILSON...LINCOLN...LUCAS...SYLVAN GROVE...DORRANCE...
  BEVERLY...BARNARD...ASH GROVE...BUNKER HILL...WILSON LAKE...
  ELLSWORTH AIRPORT...WILSON STATE PARK AND WESTFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3922 9793 3876 9794 3872 9878 3913 9862
      3913 9849 3922 9849
TIME...MOT...LOC 0520Z 274DEG 34KT 3921 9818 3871 9873 
$$

MCGUIRE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 30, 11:44 PM CDT, 37 minutes earlier.

Area forecast discussion, May 30, 11:44 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1144 PM CDT MON MAY 30 2016

.SHORT TERM...(This evening through Thursday night)
Issued at 256 PM CDT Mon May 30 2016

Isolated storms will remain possible through early this evening over
southeast Kansas, near any remnant outflow boundaries left over from
a departing mesoscale convectively-induced vort max. Not expecting
these storms to be severe with less instability than yesterday
along with weak shear.

Otherwise, surface-based strong-severe storms should continue to
develop along the cold front/lee trough boundaries over the central
high plains through late afternoon into this evening, given low-
level convergence, 2000 MLCAPE and 25-30 knots deep-layer shear.
This activity should form into mcs clusters as it propagates slowly
east-southeastward overnight into a 40 knot southerly low-level
jet, with storms also aided by cold pool generation. This storm
activity should reach central/south-central Kansas toward and
after midnight. Moderate elevated instability, weak shear, high
precipitable water (1.25 - 1.40 in.), are progged along the nose
of the low-level jet overnight, which will support a few storms
with strong wind gusts and locally heavy rainfall rates. Trended a
little slower with the onset of storms tonight with very slow
propagation vectors.

Clusters of thunderstorms are expected to continue Tuesday with
the slow-moving front in the area along with various convective
outflow boundaries. As a result of storms overnight, would not be
surprised to have an mcv develop by Tuesday morning over the area
under weak flow aloft which could also aid in convective
development. Pockets of stronger diurnal heating will likely
support areas of MLCAPE of 1,000-2,000 J/KG with relatively weaker
deep-layer shear (25-30 KT). This will support a few strong-
severe, mainly multicell storm clusters, with wind gusts and
isolated large hail, along with locally heavy rainfall due to very
slow storm motions and high precipitable water. The strongest
cells would generally be from midday into early evening, with a
lack of a low-level jet progged Tuesday night. Precipitation
chances will gradually diminish from northwest to southeast across
the area from Tuesday night through Wednesday night, as the upper
trough moves from the northern plains into the western Great
Lakes, allowing the cold front to sink slowly southward.

Thursday is shaping up to be a very nice day weather-wise, with
seasonal temperatures, sunshine, light winds, and less humidity.

.LONG TERM...(Friday through Monday)
Issued at 256 PM CDT Mon May 30 2016

The ECMWF and GEFS were in reasonable agreement with the large-scale
upper pattern across the CONUS during this extended period. They
indicate the development of a longwave upper trough over the eastern
CONUS, with upper ridge development over the western states and
Rockies. A primarily northerly mid-upper flow pattern is expected
over the Kansas region, which will keep temperatures near seasonal
readings for early June. Small chances for thunderstorms may exist near/north
of I-70 Friday evening, in association with a southward moving
front, although moisture will be limited. Overall, most if not
all of this extended period looks to remain dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1140 PM CDT Mon May 30 2016

A line of showers/storms will move eastward across the region
overight, with more showers and storms lingering across the area
for Tuesday. Low clouds around 4000ft will be common across much
of the region on Tuesday, however some CIGs could drop below
4000ft in the vicinity of a thunderstorm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  80  60  77 /  50  60  60  30
Hutchinson      62  77  58  76 /  60  60  50  10
Newton          62  78  59  75 /  50  60  60  20
ElDorado        63  79  60  76 /  40  60  60  30
Winfield-KWLD   64  80  61  77 /  30  60  60  40
Russell         60  75  54  75 /  70  60  30  10
Great Bend      61  75  55  75 /  60  60  40  10
Salina          62  77  57  77 /  60  60  50  10
McPherson       62  77  57  76 /  60  60  50  10
Coffeyville     63  81  63  76 /  20  60  70  60
Chanute         62  81  62  77 /  20  60  70  60
Iola            62  80  62  77 /  20  60  70  50
Parsons-KPPF    62  80  62  76 /  20  60  70  60

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...CDJ
Hazardous weather outlook, May 30, 7:48 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
748 PM CDT MON MAY 30 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
748 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

CHANCES FOR THUNDERSTORMS WILL INCREASE LATE TONIGHT ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS. A FEW STRONG STORMS WITH WIND
GUSTS OF 40 TO 50 MPH AND LOCALLY HEAVY RAINFALL RATES WILL BE THE
MAIN THREATS FROM THESE STORMS. THIS MAY CAUSE RENEWED FLOODING
ACROSS CENTRAL KANSAS.

A COUPLE OF RIVERS REMAIN IN FLOOD ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS. SEE THE LATEST FLOOD WARNINGS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS ON TUESDAY
INTO TUESDAY NIGHT ACROSS THE ENTIRE AREA...WITH AN INCREASED
RISK FOR HEAVY RAINFALL AND RENEWED FLOODING. A FEW STRONG TO
LOCALLY SEVERE STORMS WILL ALSO REMAIN POSSIBLE...MAINLY ON
TUESDAY AFTERNOON AND EARLY EVENING.

CHANCES FOR THUNDERSTORMS WILL DIMINISH AND END FROM NORTH TO
SOUTH ACROSS THE AREA ON WEDNESDAY. HOWEVER...SOME RIVER AND
LOWLAND FLOODING WILL LINGER INTO MID-WEEK...CONTINUE TO CHECK THE
LATEST FLOOD WARNINGS FOR DETAILS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY EVENING NEAR AND
NORTH OF INTERSTATE 70 IN CENTRAL KANSAS. SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, May 30, 11:23 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1123 PM CDT MON MAY 30 2016

KSZ032-310530-
RUSSELL KS-
1123 PM CDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 1230 AM CDT

* AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 13 MILES
  NORTH OF GORHAM...OR 16 MILES NORTHWEST OF RUSSELL...MOVING EAST AT
  30 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...GORHAM...LURAY...PARADISE...WALDO...MILBERGER AND RUSSELL
  AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3913 9904 3913 9863 3870 9879 3870 9904
TIME...MOT...LOC 0421Z 271DEG 25KT 3908 9904

METZGER
Special weather statement, May 31, 12:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1221 AM CDT TUE MAY 31 2016

KSZ032-033-048-310600-
ELLSWORTH KS-RUSSELL KS-LINCOLN KS-
1221 AM CDT TUE MAY 31 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
  EASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
  LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 100 AM CDT

* AT 1220 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
  WEST OF BARNARD TO 11 MILES SOUTHWEST OF DORRANCE...AND MOVING EAST
  AT 40 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  ELLSWORTH...WILSON...LINCOLN...LUCAS...SYLVAN GROVE...DORRANCE...
  BEVERLY...BARNARD...ASH GROVE...BUNKER HILL...WILSON LAKE...
  ELLSWORTH AIRPORT...WILSON STATE PARK AND WESTFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3922 9793 3876 9794 3872 9878 3913 9862
      3913 9849 3922 9849
TIME...MOT...LOC 0520Z 274DEG 34KT 3921 9818 3871 9873

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:23 PM CDTSpecial Weather StatementICTRussell67 min
May 31, 5:07 PM CDTSpecial Weather StatementICTElk23 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.